Florida, 2020Flash Flooding in Florida, November 12, 2020
November 12, 2020 · NWS MFL · 2 events in 1 county or zone
As Tropical Storm Eta continues to approach the FL coast in the NE Gulf of Mexico, bands of trailing showers and embedded thunderstorms spread across South Florida from the SSW to the NNE. Some of these bands contained heavy rain and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Tropical Storm Eta continues to approach the FL coast in the NE Gulf of Mexico, bands of trailing showers and embedded thunderstorms spread across South Florida from the SSW to the NNE. Some of these bands contained heavy rain and gusty winds. With generally SSW steering flow in place, brief periods of training convection occurred. Due to super saturated antecedent conditions, minimal rain contributed to flooding across the east coast of South Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 12, 12:56 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Nov 12, 12:56 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1256 PM EST Thu Nov 12 2020
.Aviation (18Z TAFs)...
As Eta departs the region, trailing broken bands of convection
continue to spread across southern Florida, and sub-VFR
conditions have been observed. Embedded TS will be possible this
afternoon, but should be limited in coverage. Winds are gradually
transitioning from SSE to SSW today. There still remains a signal
for low CIGS/VIS with stratus/fog late in the TAF period. While
uncertain, future TAF packages may trend toward MVFR or brief IFR
impacts, with APF the most likely to see these impacts.
&&
.Prev Discussion... /issued 1044 AM EST Thu Nov 12 2020/
..FLOODING POSSIBLE EAST COAST METROS...
Update...
Very minimal updates to the forecast this morning. As tropical
cyclone Eta departs the region today, bands of trailing rain
showers with embedded thunderstorms will spread across southern
Florida from SSW to NNE. Some of these bands could contain heavy
rain and gusty winds. The primary concern for today remains
localized or even flash flooding along the east coast metros --
where grounds remain highly saturated from previous rainfall. With
generally SSW steering flow in place, this could support brief
periods of training convection, which will exacerbate the flooding
threat. Some light and generally isolated showers could linger
along the east coast of southern Florida overnight tonight into
tomorrow, but the coverage of showers and storms should generally
decrease going into this weekend.
Prev Discussion... /issued 300 AM EST Thu Nov 12 2020/
FLOOD WATCH REMAINS IN EFFECT TODAY FOR SOUTHEAST FLORIDA...
RAIN CHANCES ON A DOWNWARD TREND AS WE HEAD INTO THE WEEKEND...
LINGERING MINOR COASTAL FLOODING POSSIBLE THIS MORNING SOUTHWEST COAST...
HIGH RISK OF RIP CURRENTS REMAINS IN PLACE ALL OF SOUTH FLORIDA BEACHES...
Short Term (Today Through Friday Night)
As tropical storm Eta continues to approach the coast in the NE Gulf
of Mexico, a trailing trough of low pressure with low level
convergence just ahead of it is approaching the SW Florida coast.
Consensus of the high resolution guidance hints at a line of showers
developing ahead of it and sweeping across the peninsula during the
the next several hours. However, the HRRR has trended down with it,
meaning it is not as aggressive with it as it was earlier even if it
develops. Should it develop, main concerns will be brief periods of
heavy rain and gusty winds. As Eta crosses the peninsula today,
another round of showers, and may be a thunderstorm, is possible
during the peak diurnal cycle this afternoon ahead of this trough
but overall concerns with heavy rains and gusty winds should be
trending down.
Given this, we will be canceling the Flood watch for the interior
and west but keeping the one for the east coast through this evening
due to the sensibilities with water taking a long time to recede due
to the excessive rainfall amounts of the past few days. Although
ponding of water on roadways is still possible with any shower
activity across Collier, Glades, and Hendry counties, the concerns
do not rise to the level of widespread flooding potential
necessitating a flood watch anymore.
Overall, aforementioned trough approaches area today with rain
chances topping in the 40-60% range today across interior and
eastern areas and around 30% tomorrow and Friday Night as the trough
moves across the area. So an overall downward trend in the rain
chances. Beyond today, any associated shower activity could still
exacerbate street flooding issues along the east coast but do not
rise to the level of concerns for widespread flooding needing to
extend the Flood Watch through Friday at this time. We will let day
shift re assess this again this afternoon before making a final
decision on letting it expire this evening.
Long Term (Saturday Through Wednesday)
Rain chances remain in the forecast for the very start of the
extended period as aforementioned trough associated with Eta lingers
across the Atlantic and begins to lift back north across the area as
large scale high pressure ridge build from the SW Atlantic across
the SE. But those rain chances top around 30% with no major concerns
associated with them anymore. Main reason being a strong mid level
ridge builds at the same time early this weekend across central
Florida which will suppress development overall. In fact, by late in
the weekend, area should be mainly dry for the first time in quite a
while outside some spotty showers at best.
Early next week, ridging aloft becomes shunted eastward as a robust
upper-level trough sweeps across the northern CONUS, inciting
cyclogenesis over the Upper Midwest. Consensus of model solutions
depict a cold front dropping southward across South Florida early
next week as the surface low progresses. Rain chances look to
increase ahead and along the boundary, albeit, the finer details are
subject to change as there is familiar variability between the
timing, location, strength, and position of the surface low and
attendant cold front. This will certainly be monitored with each
forecast cycle. That said, it looks like we could finally see a
reprieve from our extended Summer as a shot of drier/cooler air
pushes south behind the front by the middle of the week with
slightly below average temperatures and tolerable humidity values.
In short, it is looking like the dry season is getting the memo a
month late.
Marine/Coastal...
Latest surface analysis shows pressure gradient has continued to
relax across the local area overnight as Tropical Storm Eta
continues to move farther away. With that latest NWPS/SWAN run shows
that advisory level wind and seas should be ending by early this
morning so we will not be extending small craft advisories beyond
12Z this morning. Overall, marine conditions should remain fairly
benign through the weekend and early next week. However, towards the
middle of the week, behind aforementioned front, brisk northeasterly
winds in the front's wake could lead to hazardous marine and beach
conditions for the Atlantic waters and coastline.
Coastal Flood Advisory will remain in place for the Southwest
Florida coast through early this afternoon as tide gages have been
hitting minor coastal flood impact levels being experienced in the
traditional vulnerable spots. We could see one last cycle of this
with the high tide late this morning. So keeping it in place through
this morning. But we do not anticipate needing to extend it beyond
that.
Beach Forecast...
Rip currents risk will remain high for both coasts today but we should
see a downward trend settling down after today with risk becoming low
on Gulf coast by tomorrow and remaining high for the palm beach coast
(due to lingering swell) while remaining moderate for Broward and Miami
dade.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 73 84 74 84 / 30 20 20 20
Fort Lauderdale 74 86 75 86 / 30 20 20 20
Miami 74 86 75 86 / 30 20 20 10
Naples 73 85 72 86 / 10 10 10 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 7 PM EST this evening for FLZ068-072-074-168-
172-173.
High Rip Current Risk until 7 PM EST this evening for FLZ069-172-
173.
Coastal Flood Advisory until 1 PM EST this afternoon for FLZ069.
High Rip Current Risk through Friday evening for FLZ168.
AM...None.
GM...None.
&&
Aviation...18/WeinmanHazardous weather outlook, Nov 12, 10:26 AM EST, 4 hours 34 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1026 AM EST Thu Nov 12 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1026 AM EST Thu Nov 12 2020
...FLOOD WATCH CONTINUES FOR THE ATLANTIC COAST...
...HIGH RISK OF RIP CURRENTS ALONG ATLANTIC AND GULF BEACHES...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Rip currents: There is a high risk of rip currents across all South
Florida beaches.
Thunderstorms: Isolated to scattered thunderstorms are possible
today.
Waterspouts: Waterspouts will be possible across all South Florida
waters.
Coastal Flooding: Minor saltwater flooding of low-lying regions may
occur along coastal Collier County, particularly around high tide.
Flooding: Flooding of roadways continues across portions of South
Florida, especially for the metro areas of Broward and northern
Miami-Dade Counties. Additional flooding may be possible if heavy
rainfall occurs over these areas. A Flood Watch continues in effect
for Southeast Florida from Metro Palm Beach to Miami-Dade Counties.
Wind: A few stronger embedded showers or isolated thunderstorm along
the east coast may be capable of producing gusty winds up to 45 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Residual flooding of roadways and neighborhoods is possible as it
will take time for the rainfall accumulations to recede particularly
along the southeast Florida coast.
Elevated risk of rip currents across most South Florida beaches
through end of the week.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated at this time.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Nov 12, 1:46 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
146 PM EST Thu Nov 12 2020
FLZ072-074-172-173-121930-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
146 PM EST Thu Nov 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 230 PM EST...
* At 146 PM EST, National Weather Service meteorologists were
tracking a strong thunderstorm over Ojus, or over Hallandale,
moving northeast at 20 mph.
* Funnel clouds possible with this storm.
* Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie, Miami
Beach, Surfside, Hallandale, Miami Gardens, North Miami, North
Miami Beach, Aventura, Dania Beach, Sunny Isles Beach, West Park,
Miami Shores, North Bay Village, Ravenswood Estates, Estates Of
Fort Lauderdale and Fort Lauderdale - Hollywood International
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2616 8003 2591 8004 2584 8015 2601 8026
2620 8007
TIME...MOT...LOC 1846Z 228DEG 15KT 2596 8016
HVNFlash Flood, Miami-Dade
- When
- November 12, 3:00 PM EST to 8:00 PM EST
- Where
- Miami-Dade County, 0.85 mi NW of North Miami to 1.16 mi SW of North Miami
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 25.887, -80.191
Several reports of flash flooding in Biscayne Park and North Miami were received. Roads were impassable in Biscayne Park with water entering crawlspaces and homes. Streets were also impassable at the intersection of Biscayne Boulevard and Sans Souci Boulevard in North Miami. Rain gauges in the area measured 3-4 inches of rain, most of it over the course of a couple of hours.
Flash Flood, Miami-Dade
- When
- November 12, 6:30 PM EST to 11:00 PM EST
- Where
- Miami-Dade County, 0.1 mi SW of Indian Creek to 0.46 mi SSW of Indian Creek
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 25.869, -80.131
A Miami Herald reporter and members of the public posted videos of significant flooding in the Biscayne Point, Normandy Isles, and North Beach neighborhoods of Miami Beach. Streets were impassable and several cars were stranded. Water also encroached on several homes.
Rain gauges in the area measured between 3.6 and 4.7 inches of rain in 3 hours between 5:15 PM and 8:15 PM, with daily totals in the 4-6 inch range.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, November 12 to 14, 20207 deaths · $2.5 million · 21 events
- Heavy Snow and High Wind in Washington, November 12 to 14, 2020$23,000 · 52 kt wind · 26 events
- Flash Flood and Flood in South Carolina, November 12, 2020$51,000 · 2 events
- Flooding in Virginia, November 12 to 13, 202026 events
- Heavy Snow and High Wind in Idaho, November 12 to 14, 202053 kt wind · 10 events
- Flooding in North Carolina, November 12 to 13, 20209 events
- Flash Flooding in North Carolina, November 12, 20205 events
- Heavy Snow in Nevada, November 12 to 14, 20205 events
- Marine Strong Wind in North Atlantic Coastal Waters, November 12, 2020$4,000 · 4 events
- Heavy Snow in Washington, November 12 to 14, 20203 events
- Strong Wind in South Carolina, November 12, 2020$4,000 · 3 events
- Flash Flooding in North Carolina, November 12, 2020$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925081, 929886.